Incivek Side Effects Linked to Life-Threatening Skin Reactions: FDA

Federal drug regulators issued a warning this week about a potential risk of serious skin reactions associated with side effects of Incivek, a hepatitis C drug that has been linked to cases of Stevens-Johnson Syndrome (SJS) and other serious skin problems that have killed at least one patient when combined with other drugs. 

On December 19, the FDA issued a drug safety communication, warning about the risk of skin reactions from Incivek.

The statement was issued after U.S. regulators learned of at least one patient in Japan who died of toxic epidermal necrolysis (TEN), which is a more severe version of SJS, as well as other patients who have suffered severe skin problems when the drug was used with peginterferon alfa and ribavirin, which are also used to treat hepatitis C. The three drugs are typically used together.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

The FDA is requiring the manufacturers to add a new Incivek black box warning about the possible drug interactions, which is the strongest label warning that can be placed on a prescription medication. The prior label already contained information about the risk of serious skin reactions.

Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome involve burns to the skin that develop from the inside out, producing blisters, severe rashes, and potentially causing the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as TEN.

Treatment for SJS and TEN typically involves inpatient care at a hospital Burn Unit, and TEN can be fatal due to organ failure. It can also cause permanent blindness.

The drug combination can also cause a condition known as Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) that also includes inflammation of internal organs and elevated white blood cell counts. DRESS syndrome is fatal in about 10% of all cases.

The FDA was first alerted to a problem after it received reports from Japan of two cases, one of which was fatal. The death involved a patient who continued to take Incivek in combination with the other drugs after symptoms of SJS developed.

The FDA is warning health care professionals that if patients taking the Incivek drug combo show signs of a severe skin reaction the drug treatment should be stopped immediately.

Patients should be aware of symptoms that include:

  • Rash without itching
  • Severe rash with raised bumps, blisters, or ulcerations
  • rash that does not improve after 2-3 days
  • rash that gets progressively worse
  • fever
  • nausea
  • diarrhea
  • mouth sores or ulcers
  • swelling of the face
  • red or inflamed eyes

If they see signs of these symptoms they should contact their health care professional immediately.

3 Comments

  • VickieJanuary 2, 2023 at 11:56 am

    I took Incevek for 12 weeks and had lots of intense inching all over but worse on back and arms. It was 7-8 years ago but I still have skin problems. The itching is like a sting or feels like something working it’s way out of the skin. Lots of itchy bumps and sometimes sores. Dermatologist doesn’t seem to understand or have anything that helps and when I brought up the incevek she didn’t have a c[Show More]I took Incevek for 12 weeks and had lots of intense inching all over but worse on back and arms. It was 7-8 years ago but I still have skin problems. The itching is like a sting or feels like something working it’s way out of the skin. Lots of itchy bumps and sometimes sores. Dermatologist doesn’t seem to understand or have anything that helps and when I brought up the incevek she didn’t have a clue about the medication.

  • JackFebruary 7, 2017 at 3:48 pm

    I also had some skin blistering around my genital area and my anus which was very painful and extremely itchy I kept this to myself throughout the treatment thinking it was just me that this was happening to. Then I waited for a year for what my doctor called " THE MIRACLE DRUG" which it gave me liver cancer it was called incivek I tried to contact the doctor no longer in country so I am reaching [Show More]I also had some skin blistering around my genital area and my anus which was very painful and extremely itchy I kept this to myself throughout the treatment thinking it was just me that this was happening to. Then I waited for a year for what my doctor called " THE MIRACLE DRUG" which it gave me liver cancer it was called incivek I tried to contact the doctor no longer in country so I am reaching out for some feed back on what my next move should be. anyone with suggestion I would surely love to talk with you as there is more to the story than this

  • stephenDecember 26, 2012 at 6:10 am

    I suffered for weeks as the skin literally blistered on my genitals. Excruciating pain.it was so humiliating explaining my condition to my employer and Insurance company. Who chose NOT to understand my condition and agony i was living with.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Fairness of Philips CPAP Recall Settlement Being Evaluated By MDL Judge
Fairness of Philips CPAP Recall Settlement Being Evaluated By MDL Judge (Posted yesterday)

A federal judge has held a fairness hearing for a proposed Philips CPAP class action lawsuit settlement, which seeks to resolve claims that consumers suffered economic damages due to the massive recall over toxic sound abatement foam.